Colorado, 2011

Hail in Colorado, June 13, 2011

June 13, 2011 · NWS BOU · 18 events in 5 counties and zones

Severe thunderstorms produced large hail, from quarter to golfball size, across parts of Arapahoe, Logan, Morgan, Washington and Weld Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from quarter to golfball size, across parts of Arapahoe, Logan, Morgan, Washington and Weld Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 13, 11:40 AM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 13, 11:40 AM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
1240 PM MDT MON JUN 13 2011

.UPDATE...WITH EASTERLY FLOW INCREASING EARLIER THAN PREVIOUSLY
FORECAST...HAVE UPDATED THE FORECASTED CONVECTION TO OCCUR EARLIER
AS WELL. EVEN THOUGH THE EASTERLY FLOW HAS BROUGHT IN HIGHER
DEWPOINTS FURTHER WEST...STILL BELIEVE THAT THESE WILL BE MIXED
OUT AND DEWPOINTS WILL BE LOWER OVER THE FRONT RANGE METRO AREAS. THE
GREATER CHANCE OF SEVERE POTENTIAL IS STILL EXPECTED TO BE OUT EAST
OF A LINE FROM GREELEY TO LIMON WHERE MOISTURE WILL BE GREATER...THOUGH
A FEW SEVERE STRENGTH STORMS ARE NOT COMPLETELY OUT OF THE
QUESTION WEST OF THIS LINE.

&&

.AVIATION...PREVIOUS DISCUSSION STILL ON TRACK EXCEPT MOVED CHANCE
OF CONVECTION AN HOUR EARLIER. WILL SEE SCT TSTMS DVLP AFT 20Z
WHICH MAY LINGER THRU 03Z. SVR POTENTIAL SHOULD STAY MAINLY EAST
OF THE AIRPORT HOWEVER ITS NOT IMPOSSIBLE THAT A STRONGER STORM
COULD OCCUR AND BRIEFLY PRODUCE MVFR CONDITIONS WITH SOME HAIL AND
WIND GUSTS TO 50 MPH.

BY THIS EVENING THE STORMS SHOULD FOCUS EAST OF THE AIRPORT ALTHOUGH
AS WK UPPER LEVEL TROUGH MOVES ACROSS COULD SEE A SLIGHT CHC OF
-SHRA REDEVELOPING AROUND MIDNIGHT THRU THE EARLY MORNING HOURS WITH
CEILINGS AROUND 6000 FT.  AT THIS TIME ANY THREAT FOR STRATUS TUE
MORNING SHOULD STAY EAST TO NORTHEAST OF THE AIRPORTS BUT HAVE
INCLUDED A FEW CLOUDS AT 2000 FT AT KDEN AND KBJC AS THE CHANCE
EXISTS CLOSER TO THEM.

&&

.PREV DISCUSSION... /ISSUED 325 AM MDT MON JUN 13 2011/

SHORT TERM...A WEAK FNTL BNDRY WAS MOVING ACROSS NERN CO EARLY THIS
MORNING WITH STRATUS DEVELOPING OVER THE FAR NERN PLAINS WHERE
BETTER LOW LVL MOISTURE WAS LOCATED.  APPEARS SOME FOG AND LIGHT
DRIZZLE COULD ALSO OCCUR THRU 15Z AS WELL.  BY THIS AFTN A WEAK
UPPER LEVEL TROUGH WILL APPROACH THE AREA AS SFC LOW PRES RESIDES NR
THE FOOTHILLS.  THIS WILL ALLOW FOR MAINLY ELY BNDRY LVL FLOW BY MID
TO LATE AFTN AND ALLOW FOR DEEPER LOW LVL MOISTURE TO EVENTUALLY
MOVE WESTWARD INTO THE FNT RANGE.  SOUNDINGS SHOW CAP SHOULD BE BKN
ALONG THE FNT RANGE AFT 21Z WITH CAPES RANGING FM 500-1000 J/KG NR
THE FOOTHILLS TO OVER 2000 J/KG OVER THE PLAINS.  WITH FAVORABLE
SHEAR PROFILE WOULD EXPECT TO SEE A FEW SVR STORMS EAST OF A GREELEY
TO DENVER LINE FM LATE AFTN INTO THE EVENING HOURS.  IF DEEPER LOW
LEVEL MOISTURE BACKS INTO THE FOOTHILLS THEN SVR THREAT COULD AFFECT
THE URBAN CORRIDOR HOWEVER FOR NOW WILL KEEP IT JUST TO THE EAST.
OVER THE HIGHER TERRAIN A DRIER AIRMASS WILL BE IN PLACE SO ONLY
EXPECTED ISOLD HIGH BASED CONVECTION.  HIGHS THIS AFTN BEHIND WK
FNTL BNDRY SHOULD BE AROUND 5 DEGREES COOLER WITH THE WARMEST TEMPS
OVER SRN LINCOLN COUNTY.  IF LOW CLOUDS LINGER OVER THE FAR NERN
PLAINS THRU THE EARLY AFTN HIGHS MAY HOLD IN THE LOWER TO MID 70S.

FOR TONIGHT THE WK UPPER LEVEL TROUGH WILL MOVE SLOWLY ACROSS THE
AREA. THIS SHOULD CONTINUE THE THREAT OF TSTMS OVER THE PLAINS THRU
MIDNIGHT WITH SOME HEAVY RAINFALL POSSIBLE IN SOME AREAS.  AFTER
MIDNIGHT PCPN STILL COULD SEE SOME SHOWERS OVER THE PLAINS AS SOME
MINOR QG ASCENT IS STILL SHOWN OVER NERN CO.

LONG TERM...MODELS CONTINUE TO SHOW A PROGRESSIVE PATTERN THROUGH
THE REST OF THE WEEK WITH A DAY OR SO OF NORTHWESTERLY FLOW ALOFT
THEN A TRANSITION BACK TO SOUTHWESTERLY FLOW ALOFT FOR THE LATTER
HALF OF THE WEEK AND INTO THE WEEKEND.  MID-LEVEL MOISTURE WILL MOVE
OVER THE STATE AT TIMES...BUT AT LOWER LEVELS...SIGNIFICANT MOISTURE
WILL BE LACKING.  THE WESTERLY COMPONENT TO THE FLOW PATTERN ALOFT
WILL INDUCE SOME LEE-SIDE TROFFING THROUGH THE WEEK...HELPING TO
KEEP GULF MOISTURE ALONG THE EASTERN BORDER.  SURFACE PRESSURE
FORECASTS ALSO KEEP ANY SURFACE LOWS AND CYCLOGENESIS TO THE SOUTH
AND SOUTHEAST OF OUR FORECAST AREA.  WITHOUT ANY GULF MOISTURE AND
INSTABILITY MAKING ITS WAY TO OUR REGION...SHOWER ACTIVITY WILL BE
LIMITED TO HIGH-BASED SHOWERS...DRIVEN BY DIURNAL HEATING AND ANY
SHORT WAVE IMPULSES EMBEDDED IN THE WESTERLY FLOW PATTERN ALOFT.
TEMPERATURES WILL UNDERGO A GRADUAL WARMING TREND THROUGH THE
FORECAST PERIOD...BUT NOT ENOUGH TO CAUSE ANY ADDITIONAL HYDROLOGIC
PROBLEMS.

THE PREVIOUS FORECAST PACKAGE HAD A GOOD HANDLE ON THE FORECAST
SCENARIO THROUGH THE WEEK...AND I DID NOT MAKE ANY SIGNIFICANT
CHANGES.

&&

AVIATION...A WK FNT HAS MOVED ACROSS THE AREA EARLY THIS MORNING
HOWEVER BEST LOW LVL MOISTURE WILL STAY WELL TO THE NE SO NO
STRATUS/FOG EXPECTED THIS MORNING.  BY THIS AFTN THE LOW LVL FLOW
WILL BECOME MORE ELY AND TRANSPORT DEEPER LOW LVL MOISTURE INTO THE
AREA THUS MAY SEE SCT TSTMS DVLP AFT 21Z WHICH MAY LINGER THRU 00Z.
SVR POTENTIAL SHOULD STAY MAINLY EAST OF THE AIRPORT HOWEVER ITS NOT
IMPOSSIBLE THAT A STRONGER STORM COULD OCCUR AND BRIEFLY PRODUCE
MVFR CONDITIONS WITH SOME HAIL AND WIND GUSTS TO 50 MPH.

BY THIS EVENING THE STORMS SHOULD FOCUS EAST OF THE AIRPORT ALTHOUGH
AS WK UPPER LEVEL TROUGH MOVES ACROSS COULD SEE A SLIGHT CHC OF
-SHRA REDEVELOPING AROUND MIDNIGHT THRU THE EARLY MORNING HOURS WITH
CEILINGS AROUND 6000 FT.  AT THIS TIME ANY THREAT FOR STRATUS TUE
MORNING SHOULD STAY EAST OF THE AIRPORT.

&&

.HYDROLOGY...WIDELY SCATTERED THUNDERSTORMS MAY AFFECT THE BURN
AREAS AFTER 21Z THRU 00Z HOWEVER RAIN AMOUNTS LOOK TO BE UNDER A
QUARTER INCH UNLESS DEEPER LOW LEVEL MOISTURE CAN MOVE INTO THE
FOOTHILLS.

TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL THROUGH NEXT
WEEKEND. THE WARMEST DAYS WILL LIKELY BE THURSDAY AND FRIDAY. RIVER
LEVELS WILL NOT CHANGE MUCH...BUT RECENT SLIGHT FALLS IN SOME AREAS
DUE TO COOLING THE LAST COUPLE OF DAYS SHOULD BE REVERSED AS
TEMPERATURES WARM AGAIN.

A FLOOD WARNING CONTINUES FOR RIVERS IN JACKSON COUNTY. FLOOD
ADVISORIES CONTINUE FOR RIVERS IN GRAND COUNTY...THE LARAMIE RIVER
AND CACHE LA POUDRE RIVER AND TRIBUTARIES IN NORTHERN LARIMER COUNTY
AND THE CACHE LA POUDRE RIVER IN WESTERN WELD COUNTY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRIEDERMAN
LONG TERM....DANKERS
AVIATION...KRIEDERMAN
Hazardous weather outlook, Jun 13, 9:59 AM MST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MDT MON JUN 13 2011

COZ030>051-141200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MDT MON JUN 13 2011

...POSSIBLE SEVERE STORMS ON THE EASTERN PLAINS THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER 2 PM ALONG
THE FRONT RANGE URBAN CORRIDOR AND OVER THE PALMER DIVIDE AND THEN
MOVE EASTWARD ACROSS THE PLAINS THIS EVENING. A FEW OF THE STORMS
MAY BECOME SEVERE MAINLY EAST OF A GREELEY TO BYERS TO LIMON LINE.
THE STORMS IN THIS EASTERN PLAINS AREA COULD PRODUCE LARGE
HAIL...DAMAGING WINDS AND A FEW BRIEF TORNADOES. OTHERWISE THE
STORMS WILL PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY
RAINFALL. THE STORMS OVER THE EASTERN PLAINS ARE EXPECTED TO LAST
THROUGH THIS EVENING AND INTO THE EARLY MORNING HOURS. IN THE
MOUNTAINS AND FOOTHILLS...MOISTURE LEVELS WILL BE LESS. THEREFORE
THUNDERSTORM ACTIVITY WILL BE MORE ISOLATED WITH GUSTY WINDS AND
ONLY BRIEF LIGHT RAIN EXPECTED THIS AFTERNOON AND EVENING.

SOUTH PARK WILL BE THE MAIN CONCERN FOR FIRE WEATHER AS HUMIDITY
READINGS WILL BE 10 PERCENT OR BELOW. BREEZY WINDS ARE
EXPECTED...BUT LIGHTER THAN YESTERDAY. BELIEVE WINDS WILL STAY BELOW
CRITERIA TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PREDOMINANTLY DRY WESTERLY FLOW ALOFT IS EXPECTED TO PREVAIL OVER
COLORADO THIS WEEK.  ONLY SLIGHT CHANCES FOR AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ARE EXPECTED...AND THE THREAT OF SEVERE
WEATHER OR FLOODING WITH THESE STORMS IS LOW.

TEMPERATURES WILL BE AT OR SLIGHTLY WARMER THAN NORMAL WHICH WILL
KEEP MELTING SNOW FROM THE MOUNTAIN SNOWPACK. ONLY MINOR CHANGES IN
RIVER LEVELS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

HAIL AND WIND REPORTS FROM SPOTTERS WILL BE APPRECIATED TODAY AND
TONIGHT.

KRIEDERMAN/GIMMESTAD

The radar

The Denver radar (KFTG), 85 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Morgan

When
June 13, 2:00 PM MST
Where
Morgan County, 14.3 mi SSE of Lodi
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.030, -103.600

Hail, Washington

When
June 13, 3:37 PM MST
Where
Washington County, 5.94 mi SE of Lindon
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.670, -103.320

Hail, Washington

When
June 13, 3:41 PM MST
Where
Washington County, 3.97 mi WSW of Anton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.730, -103.290

Hail, Washington

When
June 13, 3:51 PM MST
Where
Washington County, 4.84 mi S of Lindon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.660, -103.400

Hail, Washington

When
June 13, 4:11 PM MST
Where
Washington County, 3.19 mi E of Lindon
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.730, -103.340

Hail, Morgan

When
June 13, 4:37 PM MST
Where
Morgan County, 15.93 mi SSE of Lodi
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.010, -103.580

Hail, Morgan

When
June 13, 4:48 PM MST
Where
Morgan County, 18 mi SSE of Lodi
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.000, -103.510

Hail, Morgan

When
June 13, 4:50 PM MST
Where
Morgan County, 13.61 mi SSE of Lodi
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.060, -103.540

Hail, Washington

When
June 13, 5:01 PM MST
Where
Washington County, 2.1 mi SW of (Ako)akron Weather Station
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.130, -103.210

Hail, Logan

When
June 13, 6:11 PM MST
Where
Logan County, 0.87 mi SW of Peetz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.110

Hail, Logan

When
June 13, 6:13 PM MST
Where
Logan County, 0.87 mi SW of Peetz
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.110

Hail, Logan

When
June 13, 6:19 PM MST
Where
Logan County, 8.43 mi NNW of Red Lion
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.980, -102.740

Hail, Logan

When
June 13, 6:22 PM MST
Where
Logan County, 1.57 mi W of Peetz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.970, -103.130

Hail, Logan

When
June 13, 6:31 PM MST
Where
Logan County, 0.87 mi NW of Peetz
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.980, -103.110

Hail, Weld

When
June 13, 6:55 PM MST
Where
Weld County, 10.01 mi NE of Kaufman
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.870, -103.680

Hail, Logan

When
June 13, 7:19 PM MST
Where
Logan County, 1.57 mi W of Peetz
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.970, -103.130

Hail, Arapahoe

When
June 13, 7:51 PM MST
Where
Arapahoe County, 0.53 mi W of Englewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.650, -104.990

Hail, Washington

When
June 13, 11:55 PM MST
Where
Washington County, 1.27 mi ESE of Lst Chnce Chenoweth
Measured
0.88 in hail
Reported by
Public
Coordinates
39.820, -103.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313911, 313914, 313916, 313917, 313918, 313920, 313921, 313922, 313923, 313924, 313926, 313927, 313929, 313931, 313933, 313934, 313936, 313937.